Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Computing $ \pi(x)$: the Meissel-Lehmer method


Authors: J. C. Lagarias, V. S. Miller and A. M. Odlyzko
Journal: Math. Comp. 44 (1985), 537-560
MSC: Primary 11Y35; Secondary 11-04, 11N05
MathSciNet review: 777285
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: E. D. F. Meissel, a German astronomer, found in the 1870's a method for computing individual values of $ \pi (x)$, the counting function for the number of primes $ \leqslant x$. His method was based on recurrences for partial sieving functions, and he used it to compute $ \pi ({10^9})$. D. H. Lehmer simplified and extended Meissel's method. We present further refinements of the Meissel-Lehmer method which incorporate some new sieving techniques. We give an asymptotic running time analysis of the resulting algorithm, showing that for every $ \varepsilon > 0$ it computes $ \pi (x)$ using at most $ O({x^{2/3 + \varepsilon }})$ arithmetic operations and using at most $ O({x^{1/3 + \varepsilon }})$ storage locations on a Random Access Machine (RAM) using words of length $ [{\log _2}x] + 1$ bits. The algorithm can be further speeded up using parallel processors. We show that there is an algorithm which, when given M RAM parallel processors, computes $ \pi (x)$ in time at most $ O({M^{ - 1}}{x^{2/3 + \varepsilon }})$ using at most $ O({x^{1/3 + \varepsilon }})$ storage locations on each parallel processor, provided $ M \leqslant {x^{1/3}}$. A variant of the algorithm was implemented and used to compute $ \pi (4 \times {10^{16}})$.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11Y35, 11-04, 11N05

Retrieve articles in all journals with MSC: 11Y35, 11-04, 11N05


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1985-0777285-5
PII: S 0025-5718(1985)0777285-5
Article copyright: © Copyright 1985 American Mathematical Society